Could certain medications given by hospice hasten the death of my father who was battling COPD?

Follow
Share

He was fine one day and then dead the next. My dad was on medicine for copd that he took himself. On Jan 25 he called to say his pulse ox was 98percent but he was having a hard time breathing. He called hospice nurse who told him to ingress his oxygen. I talked to him next on Thursday the 28th at 4pm. He sounded a little off but he said the nurse gave him some morphine. I found out later that he was hesitant and scared to take it and was not in respiratory distress at all. I also found out that on top of the morphine he got sleeping pills. That day he had coffee earlier that day with a neighbor and ate a big lunch. Friday morning I was informed he could not stand on his own and was out of it. The hospice nurses who had been there for 3 days (which I didn't know they were there fit 24hr care at this point )got him into a hospice bed they called in early afternoon. He got another ORAL dose of morphine at 8:00 and was pronounced dead at 8:23 pm. I do not believe be got the appropriate treatment for his condition at that time. Of note he was not complaining of having any pain. Am I right to be questioning what was done?

This question has been closed for answers. Ask a New Question.
6

Answers

Show:
Hedgie, but the point is, Hospice does not give morphine in lethal doses.
Helpful Answer (1)
Report

Babalou: Short answer @95 I think she was just tired of living. She did have health problems and was not ambulatory but was not in pain at the time of her death. She was perfectly lucid with my BIL and the hospice nurse.
Helpful Answer (0)
Report

No, the morphine is not given in lethal doses. I was very careful about reading the dose. It does help the breathing. On the other hand, increased oxygen flow also raises the risk of throwing a clot-- cardiac or pulmonary or in the brain would be a bad place to have a clot.
Helpful Answer (0)
Report

Hedgie, your MIL asked for morphine? If she wasn't in pain, why do you suppose she was asking for morphine?
Helpful Answer (4)
Report

Well, if I recall your other post, on the "Did Hospice Hasten My Loved One's Death", you state that you were far away at the time. So your dad told you he was fine, that his O2 sat was 98%; but you also said he was having trouble catching his breath. In my experience (my mom has CHF and is on intermittent O2) her Oxygen sat is often fine when she is gasping; the two don't always correlate. so your dad could have been at 98% and still having difficulties breathing. Or he could have been fibbing to keep you happy. Or a lot of things. The point is (and this is NOT, very much NOT to make you feel guilty) you don't really know what was going on, unless you were talking to the Hospice RN on a daily basis. I don't think you should beat yourself up, nor should you beat hospice up. Dying from COPD without medication is an awful way to go. Would you really wish that your dad experience the sense that he was drowning with every breath? There are times when morphine, which can both ease the sense of being able to breathe, but also of course suppresses respiration, depending upon the dose, is the right thing to do.
Helpful Answer (4)
Report

At my MIL's request, the hospice nurse gave my MIL a morphine shot and approx. 20 minutes later she was dead. According to my BIL, MIL was not in pain nor having trouble breathing when the shot was given. In my humble opinion, the morphine hastens death.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions